Nebraska, 2019

Hail and Damaging Winds in Nebraska, July 12, 2019

July 12, 2019 · NWS LBF · 9 events in 6 counties and zones

A broken line of supercells in the western Sandhills eventually merged into a quasi linear system toward north central Nebraska during the late evening of July 12.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A broken line of supercells in the western Sandhills eventually merged into a quasi linear system toward north central Nebraska during the late evening of July 12.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 12, 4:36 PM MST, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 12, 4:36 PM MST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
636 PM CDT Fri Jul 12 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 319 PM CDT Fri Jul 12 2019

The main concern for the near-term is the chance of thunderstorms
tonight and again on Saturday night. For tonight, Thunderstorms will
likely start across the northwest Sandhills over the next couple
hours. Thunderstorms will become widespread by mid-evening before
moving to the east. Sufficient instability (CAPE values over 3000
J/kg) will help to support severe storms across the central
Sandhills and into north central Nebraska. Strong winds will be the
primary threat as thunderstorms develop into a MCS overnight. Heavy
rainfall leading to localized flooding will also be a concern. Up to
an inch to 1.5 inches is possible across portions of the region.

For Saturday, dry conditions return for the daytime. Thunderstorm
chances return on Saturday evening. At this time, the severe risk
remains low with the best locations to see thunderstorms north of a
line from Lisco to Spencer. Any thunderstorms that develop are
expected to remain isolated. Will continue to monitor the
environment heading into tomorrow which in turn will give us a
better idea about the severe risk for Saturday evening.

Hot temperatures will also continue into tomorrow with highs in the
low to mid 90s. Heat indices in the mid to upper 90s should be
expected and extra precautions taken if one must be outdoors on
Saturday.

.LONG TERM...(Sunday through Friday)
Issued at 319 PM CDT Fri Jul 12 2019

Heading into Sunday, dry weather is expected early with some
isolated chances of thunderstorms across the northwest.
Thunderstorms are not expected to be severe and will only last a
hour or two before dissipating.

For the beginning of next week (Monday through Wednesday), a fairly
redundant pattern sets up across western and north central Nebraska.
Dry conditions prevail during the days with evening and overnight
thunderstorms possible. Thunderstorms are expected to be tied mostly
to diurnal heating developing late afternoon and early evening.
Thunderstorms may become enhanced overnight as the nocturnal jet
intensifies; however, most thunderstorms are expected to dissipate
overnight. Severe risk is uncertain at this time, but fully expect
at least a stronger storm or two with these evening thunderstorms.
Small hail and gusty winds will be the primary threats. Localized
flooding due to intense rainfall will also be possible.

Beyond Wednesday, upper level ridging sets up across the central US
bringing a return to surface high pressure over the region. Drier
weather will return on Thursday lasting through the end of the week.

The other major concern headed into the extended period is the
continued very hot temperatures. High temperatures will be solidly
in the 90s through next Friday. Heat indices will also rise into the
mid to upper 90s. A few isolated locations across north central
Nebraska may even see heat index values approach 100 degrees. At
this time no headlines are expected, but stay tuned to later
forecasts as we get a better handle on temperatures next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 632 PM CDT Fri Jul 12 2019

VFR conditions will continue across western Nebraska for the next
24 hours. The main aviation concern will be the thunderstorm
develop this evening and overnight. Recent satellite and radar
imagery shows thunderstorms developing over the Nebraska
Panhandle. These are expected to make their way into western
Nebraska this evening and overnight and affect both terminals. Any
thunderstorms that do develop will be capable of reducing
visibility to below 3SM with gusty and erratic winds. The
thunderstorm activity should move east of the terminals shortly
after 06z Saturday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Thorne
Hazardous weather outlook, Jul 12, 1:29 PM MST, 6 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
329 PM CDT Fri Jul 12 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-132030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
329 PM CDT Fri Jul 12 2019 /229 PM MDT Fri Jul 12 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

There is a slight risk for severe thunderstorms across the
outlook area. The primary hazards are damaging winds, isolated
large hail, and frequent lightning. Also, locally moderate to
heavy rainfall will be possible across portions of northern
Nebraska with thunderstorms resulting in localized flooding and
rises on streams and rivers.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Peak heat indices in the mid to upper 90s are expected during the
mid to late afternoon hours Saturday.

Afternoon and evening thunderstorms are possible again Saturday
through Wednesday. While the risk of severe weather is low this
weekend, the risk is uncertain Monday and beyond.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

In the hours before

Special weather statement, Jul 12, 5:29 PM MST, 2 hours before
Special Weather Statement
National Weather Service North Platte NE
629 PM MDT Fri Jul 12 2019

NEZ022-130100-
Garden-
629 PM MDT Fri Jul 12 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL GARDEN COUNTY...

At 627 PM MDT, a strong thunderstorm was located 7 miles north of
Lisco, or 19 miles northwest of Oshkosh, moving northeast at 5 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Lisco, Richardson Lake, Dogtown Flats and Sugar Loaf Hill.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4154 10263 4172 10264 4180 10251 4150 10223
      4149 10264
TIME...MOT...LOC 0027Z 245DEG 5KT 4161 10261

Thorne/Buttler
Special weather statement, Jul 12, 6:02 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service North Platte NE
702 PM MDT Fri Jul 12 2019

NEZ022-130145-
Garden-
702 PM MDT Fri Jul 12 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GARDEN COUNTY...

At 702 PM MDT, a strong thunderstorm was located 7 miles west of
Crescent Lake National Wildlife Refuge, or 22 miles northwest of
Oshkosh, moving northeast at 15 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Crescent Lake National Wildlife Refuge, Richardson Lake, Deer Lake,
Mumper, Britton Lake and Tralnor Lake.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4196 10251 4180 10216 4154 10245 4165 10264
      4174 10264 4175 10265
TIME...MOT...LOC 0102Z 214DEG 11KT 4170 10255

Thorne
Special weather statement, Jul 12, 6:44 PM MST, 45 minutes before
Special Weather Statement
National Weather Service North Platte NE
744 PM MDT Fri Jul 12 2019

NEZ022-056>058-130230-
Deuel-Perkins-Garden-Keith-
744 PM MDT Fri Jul 12 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PERKINS...WESTERN
KEITH...SOUTHWESTERN GARDEN AND DEUEL COUNTIES...

At 744 PM MDT, a strong thunderstorm was located near Julesburg,
moving northeast at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Chappell, Big Springs, Barton, Ash Hollow State Historical Park,
Mount Vernon, Intersection of Highway 27 and 9 Mile Road, Goldeneye
State Wildlife Management Area and Windlass Hill.

This includes Interstate 80 in Nebraska between mile markers 78 and
108.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4105 10261 4130 10261 4131 10206 4101 10205
      4101 10262
TIME...MOT...LOC 0144Z 228DEG 27KT 4106 10230

Thorne/Buttler
Special weather statement, Jul 12, 6:46 PM MST, 43 minutes before
Special Weather Statement
National Weather Service North Platte NE
746 PM MDT Fri Jul 12 2019

NEZ004-022-023-035-130230-
Sheridan-Grant-Arthur-Garden-
746 PM MDT Fri Jul 12 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ARTHUR...
SOUTHWESTERN GRANT...NORTHERN GARDEN AND SOUTHERN SHERIDAN
COUNTIES...

At 745 PM MDT, a strong thunderstorm was located near Crescent Lake
National Wildlife Refuge, or 29 miles north of Oshkosh, moving east
at 15 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Rackett, Herman Lake, Jerry Lake, Deer Lake, Adams Flats, Britton
Lake, Kincaid Lake, Wild Horse Flats and Tralnor Lake.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4163 10226 4192 10263 4201 10248 4201 10207
      4174 10198
TIME...MOT...LOC 0145Z 249DEG 15KT 4183 10238

Thorne/Buttler
Special weather statement, Jul 12, 7:18 PM MST, 11 minutes before
Special Weather Statement
National Weather Service North Platte NE
818 PM MDT Fri Jul 12 2019

NEZ022-035-057-130245-
Arthur-Garden-Keith-
818 PM MDT Fri Jul 12 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ARTHUR...
NORTHWESTERN KEITH AND SOUTHERN GARDEN COUNTIES...

At 817 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 14 miles west of Arthur to near Oshkosh.
Movement was east at 35 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Oshkosh, Arthur, Lewellen, Lisco, Haythorn Lake, Bourquim Hill,
Dogtown Flats, Velma, Bluewater Battlefield State Historical Park,
McKeag, Sugar Loaf Hill and Ruthon.

This includes the following highways...
 Highway 61 between mile markers 116 and 127.
 Highway 92 between mile markers 115 and 121, and between mile
markers 165 and 167.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4150 10263 4170 10208 4158 10155 4131 10197
      4130 10261 4137 10262 4139 10261 4140 10262
TIME...MOT...LOC 0217Z 274DEG 31KT 4157 10198 4148 10235

Thorne/Buttler
Special weather statement, Jul 12, 7:20 PM MST, 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
820 PM MDT Fri Jul 12 2019

NEZ022-056>058-069-130245-
Deuel-Chase-Perkins-Garden-Keith-
820 PM MDT Fri Jul 12 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PERKINS...KEITH...
NORTHERN CHASE...SOUTHEASTERN GARDEN AND EASTERN DEUEL COUNTIES...

At 819 PM MDT, radar indicated strong thunderstorms were located
along a line extending from Brule to 11 miles southwest of Grant.
Movement was northeast at 40 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Ogallala, Grant, Brule, Madrid, Venango, Elsie, Lemoyne, Keystone,
Roscoe, Kingsley Dam, Eagle Gulch Campground, Clear Creek State
Wildlife Management Area, Brandon, Megeath, Broganville, Otter Creek
Campground, Lake View Campground, Wild Horse Spring and Belmar.

This includes the following highways...
 Highway 61 between mile markers 48 and 106.
 Highway 92 between mile markers 122 and 138.
 Interstate 80 in Nebraska between mile markers 109 and 141.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4138 10147 4062 10136 4060 10204 4130 10206
TIME...MOT...LOC 0219Z 235DEG 33KT 4110 10187 4070 10183

Thorne/Buttler

The radar

The North Platte radar (KLNX), 123 km away, was scanning. The volume nearest the first event began at 02:26 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Keith

When
July 12, 7:29 PM MST
Where
Keith County, 4.38 mi WSW of Keystone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.200, -101.660

Automated weather station recorded 64 mph wind gust.

Thunderstorm Wind, Keith

When
July 12, 7:35 PM MST
Where
Keith County, 1.04 mi W of Ogallala
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
41.130, -101.740

Ogallala Airport AWOS measured 63 mph wind gusts.

Thunderstorm Wind, Perkins

When
July 12, 7:49 PM MST
Where
Perkins County, 1.25 mi WSW of Elsie
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.840, -101.400

An automated weather station measured 64 mph wind gust.

Thunderstorm Wind, Lincoln

When
July 12, 9:13 PM CST
Where
Lincoln County, 5.49 mi SSE of Sutherland Res
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.060, -101.100

Automated weather station measured 63 mph wind gust.

Thunderstorm Wind, Lincoln

When
July 12, 9:55 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.130, -100.770

Tree limbs have downed multiple power lines across North Platte. A power pole was downed just outside town. A power transformer was also on fire.

Thunderstorm Wind, Lincoln

When
July 12, 10:09 PM CST
Where
Lincoln County, 0.69 mi S of Sutherland
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.160, -101.130

Multiple tree limbs were downed in Sutherland... some of which resulted in power outages.

Thunderstorm Wind, Thomas

When
July 12, 10:34 PM CST
Where
Thomas County, 0.51 mi E of Thedford
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
41.980, -100.570

Thedford Airport AWOS measured 62 mph wind gust.

Hail, Custer

When
July 12, 10:45 PM CST
Where
Custer County, 20.15 mi SW of Callaway
Measured
1 in hail
Reported by
Public
Coordinates
41.060, -100.150

Public reported quarter size hail.

Thunderstorm Wind, Blaine

When
July 12, 11:01 PM CST
Where
Blaine County, 0.69 mi S of Brewster
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.920, -99.870

NDOT weather sensor measured 61 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841777, 841778, 841779, 841780, 841775, 841776, 841781, 841774, 841782.